Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 371, NWS Birmingham, AL

October 11, 2006Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 11, 2006, 7:32 PM CDT for Macon County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2006, 7:32 PM CDT (00:32 UTC)
Expired
Oct 11, 2006, 7:45 PM CDT
In force
13 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Macon County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.5
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 6:58 PM CDT, 34 minutes earlier.

Area forecast discussion, Oct 11, 6:58 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CDT WED OCT 11 2006

.UPDATE...UPDATED FOR AVIATION.

&&

.DISCUSSION...

LONG ADVERTISED PAIR OF COLD FRONTAL PASSAGES ABOUT TO COMMENCE
ACROSS CENTRAL ALABAMA. AS OF 19Z...LOOKS LIKE THE FIRST FRONT HAS
MADE IT AS FAR AS MKL...MEM...AND MLU. BAND OF SHOWERS AND
POTENTIAL THUNDERSTORMS STRETCHES FROM SOUTH OF TCL AND
BHM...NORTHEASTWARD INTO TN...AND EXPECTING COVERAGE TO INCREASE A
LITTLE BIT MORE DURING THE COARSE OF THE AFTERNOON.

THOSE SHOWERS AND STORMS SHOULD EXIT/END FAIRLY QUICKLY THIS
EVENING...AND WILL LIMIT SMALL POPS TONIGHT TO EASTERN HALF OF
FORECAST AREA. AND THUS WE AWAIT THE ARRIVAL OF FRONT NUMBER 2.

NAM HAS SLOWED DOWN ITS SECOND FRONTAL PASSAGE TO BE MORE IN LINE
WITH THE GFS. THIS IMPLIES THAT TEMPS WILL HAVE A CHANCE TO
RECOVER INTO THE 70S TOMORROW MOST AREAS (ALL BUT NORTHWEST
CORNER). HIGHS TOMORROW REMAIN PROBLEMATIC...DUE TO THE TIGHT
TEMPERATURE GRADIENT ALONG THE FRONT AND THE LEVEL OF UNCERTAINTY
IN THE EXACT PLACEMENT OF THE FRONT.

THE BIG CHILL STARTS TOMORROW NIGHT...WITH TEMPS EXPECTED TO DROP
INTO THE 40S BY FRIDAY MORNING. COLD AIR ADVECTION CONTINUES AT A
GOOD CLIP INTO FRIDAY. MODELS CONTINUE TO SHOW THAT PENETRATION OF
COLD AIR WILL NOT BE QUITE AS DIRECT INTO THE STATE AS INITIALLY
THOUGHT. THINKING BACK...I SHOULD HAVE PROBABLY TAKEN THE GFSS
COLD BIAS AT LONGER FORECAST PERIODS INTO ACCOUNT. GIVEN
INCREASING EVIDENCE...WILL SUCCOMB TO THE PRESSURE AND TWEEK
FRIDAYS TEMPS UP A COUPLE MORE DEGREES (BUT STILL REMAIN BELOW MOS).

COLDEST NIGHT OF THE SEASON SO FAR STILL IN STORE FOR FRIDAY
NIGHT. CO-OP MOS ACTUALLY GIVING HAMILTON A LOW OF 28 DEGREES
SATURDAY MORNING...AND REGULAR MOS GOES TO 40 OR BELOW ACROSS THE
ENTIRE FORECAST AREA. THIS JUST SEEMS A BIT TOO LOW TO ME. BUT
WITH CLEAR SKIES AND LIGHT WINDS...FROST CONDUCIVE CONDITIONS MAY
BECOME WIDESPREAD ENOUGH TO ISSUE A FROST ADVISORY FOR AT LEAST A
PART OF THE AREA.

REMAINDER OF THE FORECAST CONTINUES TO FEATURE A WARMING TREND...AS
LOW LEVELS START TO RELOAD THE MOISTURE. SUCCESSIVE RUNS OF THE
LONG RANGE MODELS FAIL TO SHED ANY LIGHT ON WHEN/HOW THE SOUTHWEST
UPPER LOW WILL EJECT. THUS...WILL STAY CLOSE TO GUIDANCE.

/61/

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.

WILL STILL HAVE A COUPLE OF TROUBLE SPOTS AT MGM AND TOI THROUGH
02Z...TSRA. OTHER SITES ARE FINE WITH SKC...AND WILL BE FOR THE
ABOVE MENTIONED STATIONS BY 04Z. EXPECTING WINDS OVERNIGHT TO RELAX
ALLOWING PATCHY FOG TO DEVELOP...ESPECIALLY WHERE IT HAS RAINED.
PREVAILING MVFR CONDITIONS EXPECTED BETWEEN 06 AND 13Z FOR ALL BUT
BHM. ALSO INCLUDED A TEMPO OF VLIFR FOR TCL...MGM...AND TOI BETWEEN
10 AND 12Z.

AS WE MOVE INTO THE MID-DAY HOURS ON THURSDAY...AN 8K FT DECK WILL
INVADE FROM THE WEST AS ANOTHER FRONT BEGINS TO MOVE DOWN FROM THE
NORTHWEST AT THE END OF THE PERIOD.

JONES/90

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  70  42  59 /  20  30  20   0
ANNISTON    53  74  47  59 /  20  20  20   0
BIRMINGHAM  53  70  45  60 /  10  20  20   0
TUSCALOOSA  53  72  44  63 /  10  20  20   0
CALERA      54  73  47  60 /  10  20  20   0
AUBURN      52  79  43  61 /  20  20  20  10
MONTGOMERY  55  79  49  64 /  20  20  20  10
TROY        53  80  49  65 /  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Oct 11, 1:14 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT WED OCT 11 2006

ALZ011>015-017>050-121200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
114 PM CDT WED OCT 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A WEAK
COLD FRONT APPROACHES WEST ALABAMA. THE STRONG STORMS WILL PRODUCE
GUSTY WINDS UP TO 40 MPH AND SMALL HAIL. THE BEST CHANCE OF STRONG
THUNDERSTORMS WILL BE FROM 3 PM CDT UNTIL 7 PM CDT AND IN AREAS
EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 85.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SATURDAY MORNING...LIGHT FROST IS POSSIBLE IN NORMALLY COLDER
LOCATIONS...MAINLY VALLEYS...ALONG AND NORTH OF INTERSTATE 20 AS THE
COLDEST AIR SO FAR THIS SEASON MOVES INTO THE AREA. TEMPERATURES MAY
DROP INTO THE MID 30S.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 11, 6:01 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT WED OCT 11 2006

ALZ042-112330-
LOWNDES-
601 PM CDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOUTHERN LOWNDES COUNTY
UNTIL 630 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING EAST AT 25 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS AND FORT DEPOSIT
THROUGH 630 PM CDT.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

KSL
Special weather statement, Oct 11, 6:09 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT WED OCT 11 2006

ALZ038-112345-
CHAMBERS-
609 PM CDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 645
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF CUSSETA...MOVING EAST AT 25 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CUSSETA...VALLEY...LANETT
AND HUGULEY THROUGH 645 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Oct 11, 6:20 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 PM CDT WED OCT 11 2006

ALZ047-112345-
LEE-
620 PM CDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 645 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF OPELIKA...MOVING EAST AT 30 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OPELIKA THROUGH 645 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Oct 11, 6:31 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT WED OCT 11 2006

ALZ044-120000-
MONTGOMERY-
631 PM CDT WED OCT 11 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
700 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF SNOWDOUN...MOVING EAST AT 30 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PINTLALA...MONTGOMERY...
SNOWDOUN...SPRAGUE...PIKE ROAD...MOUNT MEIGS AND CARTERS HILL
THROUGH 700 PM CDT.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

KSL
Local storm report, Oct 11, 6:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT WED OCT 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     1 N OPELIKA             32.67N 85.38W
10/11/2006                   LEE                AL   EMERGENCY MNGR

            FUNNEL CLOUD JUST NORTH OF OPELIKA.

&&

DWILFING
Local storm report, Oct 11, 7:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT WED OCT 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     6 NE OPELIKA            32.72N 85.31W
10/11/2006                   LEE                AL   EMERGENCY MNGR

            TREES DOWN ON HIGHWAY 29 NORTH AND COUNTY ROAD 262.

&&

DWILFING

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:38 PM CDTSevere Thunderstorm WarningBMXLee37 min
Oct 11, 8:09 PM CDTSevere Thunderstorm WarningBMXRussell36 min
Oct 11, 8:16 PM CDTSevere Thunderstorm WarningBMXLee14 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.